Ohio, 2014Flash Flooding and Flooding in Ohio, August 20, 2014
August 20, 2014 · NWS PBZ · 9 events in 5 counties and zones
As a warm front moved north across eastern Ohio and the northern West Virginia Panhandle, repeated thunderstorms caused flash flooding across portions of the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.1 million
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As a warm front moved north across eastern Ohio and the northern West Virginia Panhandle, repeated thunderstorms caused flash flooding across portions of the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 20, 4:48 AM EST, 47 minutes earlier.
Area forecast discussion, Aug 20, 4:48 AM EST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
548 AM EDT WED AUG 20 2014
.SYNOPSIS...
A SERIES OF DISTURBANCES WILL KEEP OCCASIONAL SHOWER AND
THUNDERSTORM CHANCES IN THE FORECAST THROUGH THE REST OF THE WEEK.
&&
.NEAR TERM /THROUGH THURSDAY/...
545 AM UPDATE...UPPED POPS A BIT AS SHRA/TSRA HAVE CONGEALED
SOMEWHAT. WARM FRONT CONTINUES TO GENERATE LIFT AND FURTHER
DEVELOPMENT. ISSUED FFW FOR TUSCARAWAS/CARROLL DUE TO EARLIER 2-3
INCH RAINS PLUS APPROACHING STORMS. STILL MAY GET A BRIEF BREAK
DURING THE LATE MORNING BEFORE INSTABILITY STORMS DEVELOP THIS
AFTERNOON.
PREVIOUS DISCUSSION...
SURFACE LOW SPINNING OVER MICHIGAN CURRENTLY...PUSHING A WARM FRONT
NORTHWARD ACROSS PBZ CWA. FRONT HAS AIDED REDEVELOPMENT OF TSRA
BEHIND INITIAL COMPLEX WHICH HAS WEAKENED. HEAVY RAINFALL TOTALS IN
A FEW SPOTS IN OHIO...ON THE ORDER OF 1 TO 2 INCHES. HANGING ON TO
LIKELY POPS DURING THE NEXT SEVERAL HOURS.
THIS BOUNDARY WILL BE THE FOCUS OF PRECIPITATION OVER THE NEXT 24
HOURS. DEVELOPMENT WILL CONTINUE TO BE AIDED BY A MIDLEVEL SHORTWAVE
THIS MORNING...WHICH WILL ROTATE THROUGH BY AFTERNOON. A RELATIVE
LULL IN PRECIPITATION MAY BE SEEN DURING THE LATE MORNING.
HOWEVER...INSTABILITY AND UPPER LEVEL DIVERGENCE WILL COMBINE WITH
THE BOUNDARY TO TRIGGER ADDITIONAL SHOWERS AND THUNDERSTORMS THIS
AFTERNOON...WITH LIKELY POPS AREAWIDE. PWAT VALUES OF 1.5 TO 1.8
INCHES WILL CONTINUE TO SUPPORT HEAVY RAINFALL. TOUGH TO PINPOINT
AREAS THAT HAVE THE BEST CHANCE OF SEEING WATER PROBLEMS. WILL
HIGHLIGHT THREAT IN HWO BUT HOLD OFF ON ANY WATCHES AT THIS TIME.
NOT EXPECTING MUCH OF A SEVERE THREAT GIVEN THE UNIMPRESSIVE SHEAR
PROFILE. TRIED TO KEEP HIGH TEMPS ON THE LOWER SIDE OF GUIDANCE.
ACTIVITY DECREASES SOMEWHAT THIS EVENING WITH THE LOSS OF HEATING
AND DEPARTURE OF BETTER UPPER SUPPORT. WE MAY BE ABLE TO SQUEEZE IN
A SHORT DRY PERIOD DURING THE PREDAWN HOURS BEFORE ACTIVITY RAMPS UP
AGAIN SHORTLY AFTER 12Z.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
A RELATIVELY STATIONARY BOUNDARY STRETCHING SOUTH FROM A WEAK SFC
LOW WILL REMAIN IN THE AREA THURS THROUGH FRI WITH SEVERAL
DISTURBANCES PROGGED TO TRAVERSE ALONG IT. SHOWERS AND THUNDERSTORMS
SHOULD QUICKLY DEVELOP THURS AS THE BOUNDARY LAYER DESTABILIZES
AROUND MIDDAY. WHILE THE BEST INSTABILITY AND SHEAR APPEAR TO STAY
SOUTH OF THE BOUNDARY THURS...OVER SRN OH...WHERE SPC HAS INCLUDED
A SEE TEXT PORTION OF THE DAY TWO OUTLOOK. MEANWHILE...THE 00Z NAM
SHOWS AROUND 1500J/KG SFC CAPE AND 30-40KTS 0-6KM BULK SHEAR IN OUR
AREA. THE CORE OF THE H5 JET REMAINS OVER SWRN OH. COULD EXPECT A
FEW STRONG TO SEVERE THUNDERSTORMS THURS AFTERNOON/EVENING.
EXPECTING TO SEE A DIURNAL LULL LATER THURS INTO EARLY FRI...BUT
WITH ENOUGH MOISTURE PRESENT ALONG THE BOUNDARY...SHOWER CHANCES
WILL EXIST...MAINLY INTO ERN OH. FRIDAY AS THE UPPER RIDGE TRIES TO
BUILD OVER THE MS VALLEY...A SFC LOW LIFTS THE BOUNDARY NORTH AS A
WARM FRONT SERVING AS A FOCUS FOR ADDITIONAL SHOWERS AND
THUNDERSTORMS. A WAVE AT H7 WILL MOVE ALONG THE BOUNDARY AGAIN
FRI...BUT TIMING DIFFERENCES EXIST AMONG THE MODEL GUIDANCE. AT THIS
POINT WILL CONTINUE TO CARRY HIGH CHC POPS FOCUSED ON THE EARLY
EVENING TIMING OF THE 00Z NAM/ECMWF. PWAT VALUES MAX OUT AROUND 2"
FRIDAY THROUGH ERN OH AND NRN WV ALONG THE CORRIDOR WHERE SHOWERS
AND THUNDERSTORMS ARE EXPECTED. STORM MOTIONS FROM THE 00Z NAM
BUFR SOUNDINGS ARE IN THE 20-30KT RANGE...BUT SHOWERS SHOULD BE
HIGHLY EFFICIENT AND ANY TRAINING COULD LEAD TO WATER PROBLEMS
THROUGH FRI NIGHT.
TAX
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
WITH ACTIVE WEATHER IN THE NEAR TERM...GENERALLY STAYED CLOSE TO THE
PREVIOUS FORECAST BLENDING WITH WPC THINKING FOR THE EXTENDED
PERIOD. MODELS CONTINUE TO SHOW A RIDGE BUILDING IN THE SRN
PLAINS THROUGH THE WEEKEND...SLOWLY SHIFTING THE AXIS INTO OUR
REGION BY EARLY NEXT WEEK. THE WEEKEND WILL REMAIN WARM AND MUGGY
WITH DAILY RAIN CHANCES AS WE SIT ON THE ERN PERIPHERY OF THE RIDGE.
A GRADUAL EASTWARD SHIFT IN THE UPPER TROF AXIS WOULD MEAN A
CONTINUATION OF AT LEAST NEAR NORMAL TEMPS THROUGH MIDDLE OF NEXT
WEEK WITH A DRYING TREND.
TAX
&&
.AVIATION /10Z WEDNESDAY THROUGH SUNDAY/...
SHOWERS/STORMS HAVE LOST A LITTLE BIT OF PUNCH BUT CONTINUE TO
WORK THEIR WAY ACROSS THE AREA. OUTFLOW BOUNDARY OUT AHEAD OF RAIN
IS PRODUCING A 20-30 KNOT GUST AS IT MOVES THROUGH...AND HAVE
TRIED TO HANDLE THIS FOR THE NEXT COUPLE OF HOURS. MVFR/SPOTTY IFR
CAN BE EXPECTED WITH THIS RAIN BATCH AS IT ACCOMPANIES A
SHORTWAVE. KEPT VCSH BEHIND THE MAIN BATCH WITH REDEVELOPMENT
ACROSS OHIO.
A BRIEF BREAK IN RAINFALL IS POSSIBLE BETWEEN 12Z AND 16Z OR SO
LATER THIS MORNING. THEN...DIURNAL INSTABILITY BUILDUP WILL ALLOW
SHRA/TSRA TO FIRE THIS AFTERNOON. KEPT VCTS MENTION AS IT IS STILL
DIFFICULT TO PINPOINT LOCATION AND TIMING...ALTHOUGH BRIEF IFR
RESTRICTIONS ARE POSSIBLE ANYWHERE. ACTIVITY STARTS TO CALM DOWN A
BIT AFTER SUNSET.
OUTLOOK.../WEDNESDAY NIGHT THROUGH SUNDAY/...
SEVERAL CROSSING DISTURBANCES WILL CAUSE PERIODIC RESTRICTIONS
INTO THE WEEKEND.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&
Hazardous weather outlook, Aug 20, 2:56 AM EST, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
356 AM EDT WED AUG 20 2014
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-210800-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
356 AM EDT WED AUG 20 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
ROUNDS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND INTO
THIS EVENING. SOME THUNDERSTORMS COULD PRODUCE VERY HEAVY RAINFALL
RATES OF ONE TO TWO INCHES PER HOUR. IF ANY LOCATION GETS HIT BY
REPEATED THUNDERSTORMS...ISOLATED FLOODING PROBLEMS MAY DEVELOP.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THE THREAT OF HEAVY RAINFALL AND FLOODING ISSUES WILL PERSIST
THROUGH AT LEAST FRIDAY...AS A SERIES OF DISTURBANCES WILL PRODUCE
MORE PRECIPITATION.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Flash Flood, Tuscarawas
- When
- August 20, 5:35 AM EST to 8:30 AM EST
- Where
- Tuscarawas County, 0.52 mi E of Mineral City to 1.55 mi ESE of Mineral City
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 40.600, -81.360
Law enforcement reported State Route 800 closed due to flash flooding.
Flash Flood, Tuscarawas
- When
- August 20, 5:35 AM EST to 8:30 AM EST
- Where
- Tuscarawas County, 0.95 mi S of Zoar to 0.39 mi SSW of Zoar
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 40.606, -81.417
Law enforcement reported flash flooding on State Route 212.
Flash Flood, Tuscarawas
- When
- August 20, 5:35 AM EST to 8:30 AM EST
- Where
- Tuscarawas County, 1.15 mi W of Zoar to 1.1 mi W of Zoar
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 40.619, -81.442
Law enforcement reported flash flooding on Towpath Road.
Flood, Carroll
- When
- August 20, 6:00 AM EST to 8:00 AM EST
- Where
- Carroll County, 2.5 mi NNE of Morges to 2.51 mi NNE of Morges
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 40.665, -81.239
Emergency management reported a car stranded in water on Citrus Road due to flooding.
Flood, Belmont
- When
- August 20, 7:00 AM EST to 9:00 AM EST
- Where
- Belmont County, Bridgeport to 0.24 mi WSW of Bridgeport
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 40.070, -80.750
Heavy rain caused minor flooding along U.S. 40 in Bridgeport.
Flash Flood, Harrison
- When
- August 20, 7:00 AM EST to 12:00 PM EST
- Where
- Harrison County, 1.7 mi ESE of Cadiz Harrison Co Ar to Duncanwood
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 40.225, -80.989
Emergency management reported widespread flash flooding in and around New Athens on State Route 9. 3 to 4 feet of water flowing across roads in spots with stranded vehicles.
Flash Flood, Jefferson
- When
- August 20, 7:00 AM EST to 2:00 PM EST
- Where
- Jefferson County, 1.48 mi NW of Smithfield Arpt to 1.09 mi SE of Bradley
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 40.296, -80.799
Emergency management reported flash flooding of Routes 7 and 151 with high water flowing across the roads.
Flash Flood, Jefferson
- When
- August 20, 7:00 AM EST to 1:00 PM EST
- Where
- Jefferson County, 0.73 mi SW of Connorville to 0.76 mi SW of Connorville
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 40.193, -80.731
A trained spotter reported flash flooding on Creek Creek. 3.75 inches of rain was measured overnight.
Flash Flood, Jefferson
- When
- August 20, 7:00 AM EST to 12:00 PM EST
- Where
- Jefferson County, 0.71 mi SW of Warrenton to 0.76 mi NNW of Tiltonsville
- Cause
- Heavy Rain
- Property damage
- $1.0 million
- Reported by
- Newspaper
- Coordinates
- 40.192, -80.688
A newspaper reported widespread damage from flash flooding, with numerous roads and bridges damaged. County roads 18, 17, 7, 8, 15A, 1 and 74 will need repairs, with a bridge on route 115 destroyed.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Missouri, August 20, 20141 death · 1 event
- Flooding and Hail in Tennessee, August 20, 2014$212,000 · 1 in hail · 35 events
- Flash Flood and Hail in Georgia, August 20 to 21, 2014$91,000 · 60 kt wind · 45 events
- Hail and Damaging Winds in Tennessee, August 20, 2014$206,000 · 1.75 in hail · 25 events
- Hail and Damaging Winds in Nebraska, August 20 to 21, 2014$175,000 · 1 in hail · 4 events
- Flash Flood and Flood in West Virginia, August 20, 2014$165,000 · 2 events
- Hail and Damaging Winds in South Carolina, August 20, 2014$100,000 · 1 in hail · 5 events
- Hail and Damaging Winds in North Carolina, August 20, 2014$60,000 · 1 in hail · 10 events
- Flash Flooding and Hail in Kentucky, August 20, 2014$22,000 · 1 in hail · 25 events
- Hail and Lightning Strike in Iowa, August 20, 2014$58,000 · 1.75 in hail · 4 events
- Flash Flood and Damaging Winds in Illinois, August 20 to 21, 2014$58,000 · 52 kt wind · 4 events
- Hail and Damaging Winds in Nebraska, August 20, 2014$39,000 · 1.75 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 533785, 533786, 533787, 533789, 533788, 533790, 533791, 533792, 533795.